Psychiatry and Clinical Psychopharmacology

Psychopharmacology Clozapine-induced leukocytosis: a case report

Psychiatry and Clinical Psychopharmacology 2013; 23: Supplement S261-S262
Read: 680 Published: 17 March 2021

Clozapine is an actual atypical antipsychotic that is reserved for patients with refractory schizophrenia. Unfortunately, clozapine is also associated with a number of adverse effects, with agranulocytosis being one of the major problems. Interestingly, patients who receive clozapine treatment may occasionally experience elevations in their total white blood cell (WBC) count. The mechanism by which clozapine may cause leukocytosis is unknown, but increases in granulocyte colony-stimulating factor (G-CSF) and tumor necrosis factor-alpha (TNF-?) have been proposed. We aim to report a case of clozapine-induced leukocytosis. A 41-year-old female with a history of schizophrenia and obsessive-compulsive disorder for seven years and has had multiple psychiatric hospitalizations, demonstrated poor response to multiple antipsychotic trials. She was hospitalized for thought broadcasting (she closed all the windows for fear of her thoughts would be heard by her neighbors), impairment in carrying out daily life activities (inability as child care, cooking and shopping etc. ), social isolation, obsession of contamination and thoughts of suicide. Clozapine was started at dose 25 mg/day and dosage was titrated up according to the guidelines. Before clozapine treatment the patient had a WBC count of 8.810/µl. After reaching a clozapine target dose of 400 mg/day, WBC counts of 16.880/µl and neutrophil counts of 10.450/µl were measured. The patient who did not have any physical complaints or signs for infections was consultated to several physicians to determine the cause of the leukocytosis. Medical consultants found no evidence of systemic illness and they recommended a hematology consultation. The leukocytosis was associated with drug reaction according to the consultation of hematology. Leukocytosis was resolved by decreasing clozapine dosage to 200 mg/day. Reports of leukocytosis with clozapine treatment have been limited to a few cases. The mechanism and risk factors of clozapine-induced leukocytosis are unknown. It has been hypothesized that clozapine stimulates the release of certain cytokines including TNF-?, IL-2, IL-6 and G-CSF. Clozapine-induced leukocytosis was not associated with clinical consequences in all report cases who continued clozapine treatment. Further, leukocytosis resolved in patients who stopped clozapine. In our case, by reducing of clozapine dosage, the leukocytosis was decreased. Clinicians should be aware of the risks and benefits of continuing clozapine when leukocytosis developed

EISSN 2475-0581